Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Kansas City, MO

June 23, 1999Jackson County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 23, 1999, 12:30 PM CDT for Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 1999, 12:30 PM CDT (17:30 UTC)
Expired
Jun 23, 1999, 2:30 PM CDT
In force
2 hr
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 38 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEAX 231732
FFWMCI
KSC091-209-MOC095-231930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 PM CDT WED JUN 23 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN KANSAS
  WYANDOTTE COUNTY IN KANSAS
  JACKSON COUNTY IN MISSOURI

* UNTIL 230 PM CDT

* AT 1230 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED...
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
  7 MILES NORTHEAST OF INDEPENDENCE TO 5 MILES SOUTH OF KANSAS 
  CITY TO 4 MILES SOUTH OF OLATHE...MOVING SOUTHEAST AT 20 MPH.  
  NUMEROUS REPORTS OF FLOODING PROBLEMS HAVE BEEN REPORTED IN THE 
  VICINITY OF SOUTHWEST TRAFFICWAY...AS WELL AS AROUND THE DOWNTOWN 
  LOOP AND NORTH OF THE RIVER.

* ADDITIONAL HEAVY RAINFALL WILL LEAD TO RAPID RISES...AND THE THREAT
  OF FLASH FLOODING...ESPECIALLY ALONG BRUSH CREEK AND IN THE 
  VICINITY OF TURKEY CREEK AND SOUTHWEST TRAFFICWAY.  FLOODING WILL 
  ALSO OCCUR AROUND THE DOWNTOWN LOOP.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 3914 9423 3914 9459 3917 9488 3899 9487
          3900 9504 3878 9505 3877 9466 3888 9464
          3887 9416

HUDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 5:00 AM CDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 5:00 AM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT WED JUN 23 1999

LLJ AND WK WAVE AT H7 HELPING TO INCRS ISN LIFT OVER THE NWRN PART
OF THE CWA THIS MORNING.  DRY AIR INTRUSION APPEARS TO BE INCRSG
INTENSITY OF CONVECTION OVR NWRN ZONES. FEEL CONVECTION WL
DISSPIPATE ACRS NWRN AND CENTRAL ZONES AS DAY WEARS ON AS FOCUS
RETURNS TO QUASI-STNRY FRNTL SYSTEM SITD ACRS THE HIGH PLAINS. ALL
MODELS ARE HINTING AT QG FRONTOLYSIS OVR THE NWRN ZONES AS WELL
WHICH FURTHER SUPPORTS DECRSG CHNCS OF PRECIP.

TROPICAL MOISTURE PLUME SITD HAS SHIFTED TWD THE ANTICYC SIDE OF 250
JET.  MOST OF CWA NO LONGER ABLE TO TAP TROPICAL MOISTURE
FEED...WITH THE EXCEPTION OF SERN ZONES WHCH RMND UNDER THE NWRN
FRINGES OF THE PLUME.  SERN ZONES WL BE SITUATED UNDER THE RT
ENTRANCE REGION OF UPR JET FOR THE RMNDR OF THE DAY.  FEEL
SHRA WL CTN THRU THE DAY IN THE SE AS JET TAPS SEMI-TROP ENVIRON.

DECRSD CHNC OF POPS ACRS ALL OF CWA BY TONIGHT AS DRIER AIR
OVERSPREADS THE AREA.  HAD CHC OF SHRA/TSRA ENDING DURING THE
EVENING OVR NWRN AND CNTL ZONES...LEFT CHC OF SHRA/TSRA OVR
SERN ZONES THRUOUT THE NITE.  AS PER PRVS FCST...LEFT POPS
OUT OF ALL CWA THU/THU NITE.

BROAD-BRUSHED TEMPS FOR ALL CWA FOR TDA.  EVAP COOLING SHULD KEEP SERN
ZONES A LTL COOLER.  SLGTLY WARMER TEMPS THU WITH MORE SUN AND
BROAD-SCALE SUBSIDENCE.  SLGTLY COOLER TEMPS FOR TONIGHT DUE TO
DRIER AIR.  MADE NO CHNGS TO TEMPS IN THE EXTENDED.

.EAX...
KS...NONE.
MO...NONE.

24

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:46 PM CDTFlash Flood WarningEAXRay104 min
Jun 23, 1:53 PM CDTFlash Flood WarningEAXLafayette2 hr
Jun 23, 2:30 PM CDTFlash Flood WarningEAXClay, Jackson, Ray3 hr

Nearby

Flash Flood Warnings in Kansas, 1999Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.